MAUDE Adverse Event Report: MICROLINE SURGICAL INC RENEW XR RATCHETED HANDPIECE, 42CM; MANUAL DETACHABLE SURGICAL INSTRUMENTS

MICROLINE SURGICAL INC RENEW XR RATCHETED HANDPIECE, 42CM; MANUAL DETACHABLE SURGICAL INSTRUMENTS
Catalog Number 3945
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Bruise/Contusion (1754)
Date of Event 10/10/2023
Type of Reportable Event Malfunction
Event or Problem Description
During a gastric bypass sleeve procedure, after surgeon used the microline super atraumatic fenestrated grasper, bruising was noted on the bowel.Beyond these marks, there were no other issues noted and no harm to involved patient.Of note, the surgeon noted that this same situation occurred on a prior surgical procedure on (b)(6) 2023.This was a new product being used at the organization after having completed some trial cases without incident.Of note, the involved device, the renewxr handle, is an updated model released by microline in 2023.
 
Additional Manufacturer Narrative
Summary: a surgeon at southern maine medical center provided product feedback claiming that the renew xr handpieces have different force characteristics than the renew 4 handpieces.Specifically, the surgeon believed that the xr devices develop more force between the jaws, and that they can cause tissue damage during use.Microline surgical responded to the surgeon's complaint by first comparing the mechanisms of the two handpiece designs and then by performing comparative testing.After completing an engineering investigation, microline surgical believes there are no force differences between the renew xr handpieces and the renew 4 handpieces.Design review: the grip force applied by a user to a renew handpiece is translated to the end effectors via a combination of mechanical components and joints.All of these features are consistent between the renew 4 and renew xr handpiece designs.User force is first introduced into the system at the thumb loop of variable handle.That force then experiences a mechanical advantage at the ball receptacle as it pivots about the handle's axis pin.From there, the force is carried axially through the inner shaft of the device to the yoke pin.The yoke pin slides in angled slots on the vertical tangs of the end effector jaws creating a mechanical loss due to the shallow angle of the slot.The contact force of the yoke pin in the tang slot is then converted to a compression force within the jaw's inner teeth by a pivoting action about the crimp pin at the very end of the front hub.While these mechanical components and interactions are understood, the renew device is not designed to generate a specific output force when a certain input force is applied.This is because there are many other factors that affect the output force.For instance, (1) the user's grip location, (2) the type of grasper tip, (3) the amount of tissue being grasped, (4) the location within the jaws that the tissue is being grasped, will each have their own effect.These variables are not only true for renew handpieces but any similar laparoscopic instrument in the market.Engineering tests: several suspect xr handpieces from the hospital were delivered to microline surgical for an evaluation on 11/30/2023.Testing of the renew xr field units was performed in the engineering lab, side-by-side with renew 4 engineering devices, to provide a comparison.In the study, (qty 5) renew xr devices, (qty 2) renew 4 devices, and (qty 3) renew grasper tips were used.The grasper tips were the modified raptor, lapclinch, and atraumatic fenestrated.Input forces up to 12 lbs.Were applied to the handle thumb loop via a controlled linear slide equipped with a force gage, while output forces were measured with a compressive force sensor between the jaws.In total 48 data points were taken.Results demonstrated that renew xr and renew 4 devices have similar force characteristics.Data points between groups were similar and the standard deviations within the populations were low.There were no observable differences between designs.Additional note: while performing the engineering tests, it was noted that 2 of the 5 xr handpieces had excessively loose handles.These 2 devices were non-ratcheted.The other 3 devices were suspected to have similar loose handles, but it was hard to confirm as they were ratcheted devices.It is not believed that the loose handles affected the input / output force profiles obtained in the testing, nor is it believed to be connected to the field complaint.However, it is recommended that the customer return the suspect devices via the standard rma process for a full evaluation, which may include additional testing, inspection, and disassembly.Sincerely, (b)(6).

Brand Name
RENEW XR RATCHETED HANDPIECE, 42CM
Common Device Name
MANUAL DETACHABLE SURGICAL INSTRUMENTS
Manufacturer (Section D)
MICROLINE SURGICAL INC
50 dunham rd suite 1500
beverly MA 01915
Manufacturer (Section G)
MICROLINE SURGICAL INC
50 dunham rd suite 1500
beverly MA 01915
Manufacturer Contact
scott marchand davis
50 dunham rd suite 1500
beverly, MA 01915
MDR Report Key18376142
Report Number1223422-2023-00037
Device Sequence Number20760819
Product Code GEI
UDI-Device Identifier00811099013808
UDI-Public00811099013808
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K201884
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number3945
Device Lot Number301239
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2023
Initial Report FDA Received Date12/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown